Alabama, 2010Flash Flooding and Debris Flow in Alabama, January 20, 2010
January 20, 2010 · NWS MOB · 10 events in 2 counties and zones
On the evening of January 20th, a warm front was moving slowly northeast off the Gulf of Mexico with a moist unstable air-mass moving slowly inland across the central Gulf Coast region. A series of slow moving thunderstorms repeatedly moved across the deeply saturated grounds of southwest Alabama, producing numerous reports of flooding and flash flooding across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of January 20th, a warm front was moving slowly northeast off the Gulf of Mexico with a moist unstable air-mass moving slowly inland across the central Gulf Coast region. A series of slow moving thunderstorms repeatedly moved across the deeply saturated grounds of southwest Alabama, producing numerous reports of flooding and flash flooding across the region. Prior to this event, southwest Alabama was experiencing it's wettest winter season on record.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jan 20, 6:55 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 20, 6:55 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
655 PM CST WED JAN 20 2010
.UPDATE...SENT OUT REFRESHED ZONES AND GRIDS...PRIMARILY TO ADD
PATCHY FOG TO THE FCST. GENERALLY LIGHT FOG IS EXPECTED. HEAVIER
RAINFALL THUS FAR THROUGH LATE THIS AFTERNOON AND INTO THE EARLY
EVENING HOURS HAS BEEN OVER THE COASTAL COUNTIES. BUT EXPECT MORE
HEAVY RAINFALL AND SOME STRONGER TSTMS TO OUR WEST TO MOVE INTO THE
FCST AREA LATER THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREAT...BUT AN ISOLATED TORNADO WILL REMAIN A POSSIBILITY.
THROUGH 9PM...STRONGEST STORMS WILL OCCUR OVER SOUTHEAST MISSISSIPPI
AND COASTAL ALABAMA AS THE MORE UNSTABLE AIRMASS BUILDS INTO THE
REGION. WILL LIKELY MAKE FURTHER ADJUSTMENTS TO THE OVERNIGHT FCST
LATER THIS EVENING.
LOOKING AT TOMORROW...WILL ALSO LIKELY ADJUST CURRENT POPS
ADVERTISED IN OUR FCST FOR THURSDAY TO BETTER REFLECT THINKING OF
NEIGHBORING OFFICES AND 18Z MODEL DATA...WITH PCPN PROGRESSIVELY
MOVING OUT OF OUR REGION TOMORROW. SHOULD CLEAR OUR WESTERN ZONES BY
AROUND MIDDAY...THEN BE ENDING OVER OUR EASTERN ZONES BY MID TO LATE
AFTERNOON. 12/DS
&&
.AVIATION [00Z ISSUANCE]...A BLEND OF LIFR/IFR CIGS IS ANTICIPATED
IN THE NEAR TERM ALONG WITH A GENERAL IFR VSBY IN PASSING TSRA. A
FEW STORMS COULD BECOME SEVERE AS WELL BETWEEN 21/00Z AND 21/09Z.
THE ENVIRONMENT DOES FAVOR A HIGHER THREAT OF LARGE HAIL IN ANY
SEVERE STORMS TONIGHT. /10
&&
...........................FROM PREVIOUS DISCUSSION...............
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...500 MB SHORTWAVE EAST
OF THE ROCKIES WILL MOVE EAST ACROSS THE SOUTHERN PLAINS THROUGH
TONIGHT. THE LOW WILL MOVE SOUTHEAST ACROSS THE TEXAS PANHANDLE,
TURNING EAST REACHING NORTHERN ARKANSAS BY MIDNIGHT. MOIST DEEP
SOUTHWEST FLOW DEVELOPING OVER THE REGION TODAY AHEAD OF THE MAIN
SYSTEM WILL PUSH PW UP TO 1.65 INCHES. HIGH THETA-E AIR INCREASING
OVER THE GULF COAST WITH SOUTH WINDS INCREASING. THE ENTIRE REGION
WILL BE WARM SECTORED. THIS EVENING AND OVERNIGHT. RAIN SHOWERS WILL
EXPAND EASTWARD IN COVERAGE WITH INTENSITY INCREASING THROUGH THIS
EVENING. STABILITY DECREASING IN WESTERN ZONES WITH 500-1000 J/KG
MLCAPES P EXPANDING EASTWARD THIS EVENING. STRONG LOW LEVEL WIND
SHEAR AND HIGH HELICITY AROUND 400 M^2-S^2 ASSOCIATED WITH THIS
SYSTEM. THE WETBULB ZERO FROM LIX SOUNDING THIS MORNING AT 12Z IS
ABOUT 7500 FT. THIS INDICATES SUPERCELLS WITH LARGE HAIL AND ISOLATED
TORNADOES POSSIBLE. BOWING SEGMENTS LIKELY OVERNIGHT, WITH DAMAGING
THUNDERSTORM WINDS AND HEAVY RAIN BEING THE MAIN THREATS.
SUMMARIZING, FOR THIS EVENING, FIRST ROUND OF CONVECTION OVERSPREADS
EARLY AND MID EVENING PROGRESSING EAST OF I-65. WEST OF I65,
COVERAGE IS DECREASING BRIEFLY TO SCATTERED, BUT THE ATMOSPHERE WILL
BE RELOADING AT THAT TIME FOR THE SECOND ROUND. THE MAIN THREAT WITH
THE FIRST ROUND THIS EVENING WILL AGAIN BE SEVERE HAIL WITH THAT LOW
WBZ WE MENTIONED. OVERNIGHT, AS THE BIG SYSTEM MOVES FURTHER EAST,
THE SECOND ROUND WILL COME AFTER THE RELOADING AS A LINE OF STORMS
DEVELOPING ALONG A COLD FRONT. THE LINE AND ISOLATED STORMS AHEAD OF
IT WILL BE IN AN ENVIRONMENT OF HIGH INSTABILITY AND WIND SHEAR
BRINGING RISK OF LARGE HAIL, ISOLATED DAMAGING WIND, AND ISOLATED
TORNADOES. THE TIME OF HIGHEST SEVERE THUNDERSTORM RISK THREAT WILL
BE LATE THIS EVENING THROUGH BEFORE SUNRISE ALONG BOTH SIDES OF THE
I-65 CORRIDOR. SOMEWHAT LOWER RISK NEAR THE IMMEDIATE COAST. GUIDANCE
SHOWS PHASING OF HIGH INSTABILITY AND QUASI- GEOSTROPHIC JET
PROCESSES INTO THURSDAY MORNING. THE GFS WE SEE AS PRETTY CONSISTENT
IN HOW IT HANDLES THE EVOLUTION, SO WE'RE PRETTY CONFIDENT EVENT
RAINFALL TOTALS WILL AVERAGE 1 TO 2 INCHES REGIONWIDE. ISOLATED
TOTALS 3 TO 4 INCHES INLAND. THIS COULD MEAN MINOR FLOODING ISSUES
IN LOW LYING AND POOR DRAINAGE AREAS.
LATER ON, CLEARING WILL BEGIN TOMORROW AFTERNOON. THINKING EARLIER
THERE MAY BE RISKING SOME POST FRONTAL ISENTROPIC LIFTING WITH
LINGERING SMALL POPS AND QPF TOMORROW INTO EARLY FRIDAY. HOWEVER THE
OTHER SIGNALS OF THREE MODELS AND THE MOS INDICATE THE UPPER LOW WILL
MOVE OUT AND THE REGION WILL DRY OUT.
/77
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY NEXT WEEK)...NO CHANGES
TO FORECAST. MEDIUM RANGE GUIDANCE SHOWS RETURN FLOW DOMINATING THE
FA. A SQUALL LINE IS INDICATED ACROSS THE FA EITHER LATE SATURDAY
NIGHT INTO SUNDAY(GFS) OR ENTIRELY SUNDAY(ECMWF) DUE TO A SECOND
VORTLOBE MOVING SOUTH AROUND THE SOUTHERN EDGE OF AN UPPER LOW
COMING OUT OF THE PLAINS, THEN WEST ALONG I-10 IN NM AND TX.
BOTH GFS AND EURO ARE SHOWING THE FRONT CROSSING THE FA SUNDAY INTO
EARLY SUNDAY NIGHT, THOUGH THE ECMWF KEEPS THE SQUALL LINE CLOSER TO
THE SURFACE FRONT. SEVERE WEATHER POSSIBLE WITH THIS SYSTEM, THOUGH
THE UPPER DYNAMICS ARE A BIT OUT OF PHASE IN THE GFS. ECMWF IS MORE
FAVORABLE. SEE A SLIGHT RISK FOR THIS SYSTEM FOR SATURDAY INTO
SUNDAY MORNING. MAY NEED TO PUSH IT BACK OVER TIME.
SUNDAY NIGHT INTO MONDAY...THOUGH GUIDANCE IS SEEING MORE UPPER
DYNAMICS BEHIND THE FIRST VORTLOBE, THE SYSTEM OCCLUDES AND DRIES OUT
OVER THE LOWER MISS VALLEY AND SOUTHEASTERN CONUS, CUTTING OFF
THE CHANCE FOR RAIN. THIS SECOND SHOT OF UPPER ENERGY BRINGS A COOLER
AIRMASS WITH, DROPPING TEMPS TO A BIT BELOW SEASONAL FOR TUESDAY
INTO MID WEEK. MOS IS TRYING TO SHOW SOME COLD SURGE STRATUS WITH
THIS TRAILING ENERGY, BUT DISAGREE WITH THIS, WITH THE DRY AIR MOVING IN
WITH THE OCCLUSION OF THE SURFACE FRONT.
&&
.MARINE...ISSUED SCA EARLIER TODAY FOR THIS EVENING THROUGH LATE THU
AFTERNOON FOR INCREASE IN WINDS AND BUILDING SEAS AS SOUTHERN PLAINS
STORM SYSTEM FURTHER EVOLVES DURING THE NEXT DAY. WINDS WILL BECOME
MORE SELY WITH TIME AND THEN SWLY OVERNIGHT AS LOW LIFTS FURTHER TO
THE N. SEAS WILL BUILD TO BETWEEN 8 AND 10 FEET BY EARLY THURSDAY AND
BAYS AND COASTAL WATERWAYS MAY BECOME ROUGH FOR A BRIEF PERIOD
TNT...ESPECIALLY INVOF TSRA. SFC WINDS DECREASE THURSDAY EVENING INTO
FRIDAY AS WEAK SFC HI PRES BUILDS OVER THE MARINE AREA. THIS WILL NOT
LAST LONG AS YET ANOTHER SYSTEM APPROACHES ON THE HEELS OF THE
CURRENT. WINDS WILL TURN SLY OVER THE WRN HALF OF THE MARINE AREA FRI
NITE AND INCREASE TO NEAR SCA LEVELS AGAIN SAT AFTERNOON. MADE NO
CHANGES BEYOND SAT TO WINDS OR WAVES GIVEN ONGOING WEATHER SITUATION.
/23
&&
.FIRE WEATHER...INCREASING LOW LEVEL FLOW TODAY AHEAD OF A SYSTEM
BRINGING RAIN TO THE AREA LATER TODAY INTO THURSDAY. AFTER THIS
FIRST SYSTEM MOVES TROUGH, DRY AIR WILL MOVE IN FRIDAY INTO FRIDAY
NIGHT, BUT BY SATURDAY MORNING, SOUTHERLY FLOW WILL RE-ESTABLISH
AHEAD OF ANOTHER ROUND OF RAIN LATE SATURDAY NIGHT THROUGH SUNDAY.
NOT EXPECTING RH MUCH BELOW 40 PERCENT THE NEXT COUPLE OF DAYS. /77
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 58 74 48 68 / 100 70 20 00
PENSACOLA 60 70 51 69 / 100 80 30 00
DESTIN 61 69 52 64 / 90 80 40 00
EVERGREEN 56 73 47 67 / 100 80 30 00
WAYNESBORO 54 75 45 67 / 100 70 20 00
CAMDEN 55 75 46 66 / 100 80 30 00
CRESTVIEW 57 74 48 68 / 90 80 40 00
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM WEDNESDAY TO 6 PM THURSDAY FOR
THE FOLLOWING ZONES: COASTAL WATERS FROM DESTIN TO
PENSACOLA FL OUT 20 NM...COASTAL WATERS FROM PENSACOLA FL
TO PASCAGOULA MS OUT 20 NM...MOBILE BAY...WATERS FROM
DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...AND WATERS FROM
PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM.
&&Hazardous weather outlook, Jan 20, 3:52 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE MOBILE AL
352 PM CST WED JAN 20 2010
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-211530-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
352 PM CST WED JAN 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA
AND NORTHWEST FLORIDA.
.DAY ONE...THIS EVENING THROUGH MIDDAY THURSDAY...
A SOUTHERN PLAINS STORM SYSTEM WILL INTENSIFY AND EVOLVE EASTWARD
OVERNIGHT. THE LATEST RADAR AND SATELLITE TRENDS INDICATE THE
CURRENT AREA OF SHOWERS AND THUNDERSTORMS IN PROGRESS THIS AFTERNOON
WILL CONTINUE MOVING EAST OF I-65 THROUGH MID EVENING. A THREAT OF
SMALL HAIL EXISTS WITH THESE STORMS. THE WIND THREAT IS MINIMAL
BECAUSE THE STORMS ARE DEVELOPING AND MOVING ABOVE A STABLE SURFACE
LAYER.
THIS EVENING...LATEST OBSERVED AND MODEL DATA SUGGEST A GRADUAL
INCREASE IN THUNDERSTORM ACTIVITY OVER SOUTHWESTERN MISSISSIPPI AND
SOUTHEASTERN LOUISIANA THROUGH 8 PM. THESE STORMS WILL EVENTUALLY
MOVE INTO OUR AREA FROM THE WEST. AS THE ATMOSPHERE CONTINUES TO
DESTABILIZE NORTHWEST OF I-65...PARTICULARLY OVER INLAND
SOUTHEASTERN MISSISSIPPI...SOME STORMS COULD APPROACH SEVERE LIMITS.
THESE STORMS WILL PROGRESS FURTHER TO THE EAST OVERNIGHT. LARGE
HAIL UP TO ONE INCH DIAMETER WILL BE THE PRIMARY THREAT...ALTHOUGH A
SEVERE THUNDERSTORM WIND GUST TO 60 MPH AND AN ISOLATED TORNADO
CANNOT BE RULED OUT. A LINE OF THUNDERSTORMS WILL DEVELOP OVER
SOUTHEASTERN MISSISSIPPI AND END THE RAINFALL FROM THE WEST DURING
THE LATE NIGHT AND EARLY MORNING HOURS.
IN SUMMARY..THE HOURS OF GREATEST THREAT TO RECEIVE A SEVERE
THUNDERSTORM OVER ANY GIVEN LOCATION WILL BE FROM MID EVENING
THROUGH THE EARLY MORNING HOURS MAINLY WEST OF THE I-65 CORRIDOR...
WITH SOMEWHAT OF A LOWER THREAT NEAR THE IMMEDIATE COAST.
RAINFALL TOTALS FOR THIS EVENT WILL RANGE FROM A GENERAL 1 TO 2
INCHES REGIONWIDE... ALTHOUGH ISOLATED TOTALS OF 3 TO 4 INCHES ARE
EXPECTED INLAND. THIS COULD RESULT IN MINOR FLOODING ISSUES OF LOW
LYING AND POOR DRAINAGE AREAS.
SOUTHERLY WINDS AND SEAS WILL INCREASE TODAY AS THE STORM SYSTEM
DEVELOPS OVER THE SOUTHERN PLAINS AND MOVES EAST. SOUTHERLY WINDS OF
20 TO 25 KNOTS ARE EXPECTED TONIGHT AND THURSDAY...AND WILL ALLOW
SEAS TO BUILD TO 8 TO 10 FEET. THESE CONDITIONS WILL LEAD TO
SIGNIFICANT IMPACTS FOR SMALL CRAFT OPERATING ON THE GULF AND AREA
BAYS. IN ADDITION...BAYS AND COASTAL WATERWAYS WILL BE ROUGH.
.DAYS TWO THROUGH SEVEN...MIDDAY THURSDAY THROUGH LATE NEXT WEDNESDAY
THE SOUTHERLY WINDS OF 20 TO 25 KNOTS AND SEAS OF 6 TO 9 FEET WILL
CONTINUE OVER THE COASTAL WATERS THURSDAY. SIGNIFICANT IMPACTS TO
SMALL CRAFT CONTINUE.
A STRONGER COLD FRONT IS FORECAST TO MOVE ACROSS THE NORTHERN GULF
COAST LATE SATURDAY NIGHT INTO SUNDAY. THERE WILL BE THE POTENTIAL
FOR A FEW STRONG TO SEVERE STORMS IF ENOUGH INSTABILITY MATERIALIZES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS FOR
SEVERE WEATHER MAY BE NEEDED LATE WEDNESDAY AND EARLY THURSDAY.
/23 JMM
In the hours before
Special weather statement, Jan 20, 6:41 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
641 PM CST WED JAN 20 2010
ALZ063-210130-
LOWER MOBILE-
641 PM CST WED JAN 20 2010
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOBILE COUNTY THROUGH
730 PM CST...
AT 638 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF GRAND BAY...MOVING
NORTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GRAND
BAY...BAYOU LA BATRE...DEES...DIXON CORNER...IRVINGTON AND SAINT
ELMO THROUGH 730 PM CST.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 30 TO 35 MPH. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THE STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jan 20, 7:30 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
730 PM CST WED JAN 20 2010
ALZ061-063-210215-
UPPER MOBILE-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
730 PM CST WED JAN 20 2010
...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY THROUGH 815 PM
CST...
AT 726 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF SAINT ELMO...MOVING
NORTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAURENDINE...
MOBILE GREYHOUND PARK...SCHILLINGER AND THREE NOTCH...TILLMANS
CORNER...MOBILE AIRPORT...BELLEFONTAINE...AND KNOLLWOOD HOSPITAL
THROUGH 815 PM CST.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 30 TO 35 MPH. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THE STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2! INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jan 20, 7:32 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
732 PM CST WED JAN 20 2010
ALZ061-063-210215-
UPPER MOBILE-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
732 PM CST WED JAN 20 2010
...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY THROUGH 815 PM
CST...
AT 726 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF SAINT ELMO...MOVING
NORTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAURENDINE...
MOBILE GREYHOUND PARK...SCHILLINGER AND THREE NOTCH...TILLMANS
CORNER...MOBILE AIRPORT...BELLEFONTAINE...AND KNOLLWOOD HOSPITAL
THROUGH 815 PM CST.
THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 30 TO 35 MPH. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THE STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jan 20, 8:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
814 PM CST WED JAN 20 2010
ALZ061>064-210300-
UPPER MOBILE-UPPER BALDWIN-LOWER BALDWIN-LOWER MOBILE-
INCLUDING THE CITIES OF...DOWNTOWN MOBILE...
814 PM CST WED JAN 20 2010
...STRONG THUNDERSTORMS WILL AFFECT BALDWIN AND MOBILE COUNTIES
THROUGH 9 PM...
AT 812 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR THEODORE...MOVING EAST AT 30 MPH.
THESE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BELLEFONTAINE..TILLMANS CORNER...HOLLINGERS ISLAND...I10 AND I65
INTERSECTION...BROOKLEY FIELD AIRPORT...DOWNTOWN MOBILE...THE I10
BAYWAY...SPANISH FORT...AND DAPHNE THROUGH 900 PM CST.
THE PRIMARY THREATS FROM THESE STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 30 TO 35 MPH. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THE STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Flash Flood, Mobile
- When
- January 20, 8:50 PM CST to 9:50 PM CST
- Where
- Mobile County, 2.81 mi N of Dawes
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 30.641, -88.250
Off duty National Weather Service employee reports water flowing across Cottage Hill Road at Dawes Road approximately 3 miles south of Mobile Regional Airport.
Flash Flood, Mobile
- When
- January 20, 9:00 PM CST to 10:00 PM CST
- Where
- Mobile County, 2.43 mi E of Dawes to 2.62 mi E of Dawes
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.603, -88.209
Mobile 911 reported Sollie Road in West Mobile was closed due to water covering the roadway.
Flash Flood, Mobile
- When
- January 20, 9:00 PM CST to 10:00 PM CST
- Where
- Mobile County, 1.51 mi SSW of Mobile Aerospace Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.609, -88.075
Several automobiles were stalled due to high water covering Dauphin Island Parkway adjacent to Ben C. Rain High School in Mobile.
Flash Flood, Mobile
- When
- January 20, 9:00 PM CST to 10:00 PM CST
- Where
- Mobile County, 1.26 mi E of Mertz to 1.32 mi E of Mertz
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.673, -88.059
Cars reported stalled due to high water covering the roadway at the intersection of Virginia Street and Gayle Street in Mobile.
Flash Flood, Mobile
- When
- January 20, 9:00 PM CST to 10:00 PM CST
- Where
- Mobile County, 1.66 mi SSE of Spring Hill to 1.84 mi N of Cottage Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.677, -88.142
Mobile Police reports numerous streets around the Montlimar Drive and Downtowner Boulevard areas just west of Interstate 65 in Mobile have high water covering the roadway.
Flash Flood, Mobile
- When
- January 20, 9:00 PM CST to 10:00 PM CST
- Where
- Mobile County, 1.61 mi S of Forest Hill to 1.74 mi S of Forest Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.697, -88.115
Mobile Police Department reported several vehicles stalled due to high water covering the roadway on Old Shell Road at North Sage Avenue, and on Old Shell Road at Union Avenue in Mobile.
Flash Flood, Mobile
- When
- January 20, 9:00 PM CST to 10:00 PM CST
- Where
- Mobile County, 2.6 mi WNW of Theodore to 2.58 mi WNW of Theodore
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.563, -88.211
Mobile Police reported a vehicle stalled due to high water covering the road on Mamount Boulevard at Strudwick Court just west of the Mobile Greyhound Park.
Flash Flood, Mobile
- When
- January 20, 9:00 PM CST to 10:10 PM CST
- Where
- Mobile County, 2 mi WSW of Seven Hills to 1.92 mi WSW of Seven Hills
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.635, -88.329
Water was flowing over Newman Road just south of Airport Boulevard. Water depth was reported to be about 6 inches.
Flash Flood, Mobile
- When
- January 20, 9:00 PM CST to 10:00 PM CST
- Where
- Mobile County, 1.11 mi W of Seven Hills to 0.8 mi W of Seven Hills
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.651, -88.319
Water was flowing over Airport Boulevard one mile west of Johnson Road. Water depth was reported to be 6 inches.
Debris Flow, Lower Baldwin
- When
- January 20, 9:30 PM CST to 10:00 PM CST
- Where
- Lower Baldwin forecast zone
- Reported by
- Law Enforcement
Daphne Police report a mudslide on the by-pass in Spanish Fort. The west bound lanes were blocked. The mudslide was caused by excessive heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Illinois, January 20 to 21, 20101 death · 18 injured · $230,000 · 11 events
- Heavy Snow in California, January 20 to 21, 20101 death · 11 injured · $2.0 million · 3 events
- Flooding and Hail in California, January 20 to 21, 20101 death · 1 injured · $21 million · 1 in hail · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.1 million · EF3 · 15 events
- Flash Flood and Winter Storm in Arizona, January 20 to 23, 20101 death · $1.5 million · 76 kt wind · 26 events
- Tornadoes and Hail in Louisiana, January 20, 2010$25,000 · EF3 · 12 events
- Tornadoes and Flash Flooding in Mississippi, January 20 to 21, 2010$2.0 million · EF2 · 27 events
- Tornadoes and Hail in Texas, January 20, 2010$2.0 million · EF2 · 19 events
- Tornadoes and Flooding in Florida, January 20 to 21, 20103 injured · $3.5 million · EF1 · 38 events
- Ice Storm in Iowa, January 20, 20101 injured · $13 million · 45 events
- Ice Storm and Winter Weather in South Dakota, January 20, 20101 death · 6 events
- Cold in Illinois, January 20 to 21, 20101 death · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213765, 213768, 213771, 213772, 213776, 213784, 213786, 213787, 213789, 213791.